Overdose

August 2017


Definition


An overdose is an over-usage of a psychotropic drug or other substance that can cause a loss of consciousness and death. Addicts are exposed to the risk of overdose, and especially heroin and morphine addicts who seek to be intoxicated in excess. In the presence of a person showing signs of overdose, one should call for help urgently and, in the meantime, place the subject in the recovery position.

Symptoms


An overdose can manifest itself in many different ways depending on the molecule involved in the acute poisoning:
  • loss of consciousness;
  • coma, which can be calm or otherwise agitated;
  • abnormal movement disorders or muscle tone;
  • vomiting;
  • decompression of the respiratory centers;
  • miosis, contracted pupils;
  • or otherwise mydriasis, dilated pupils;
  • slowed heartbeat, or on the other hand, tachycardia with occasional cardiac arrhythmias;
  • total stopping of breathing;
  • cardiac arrest;
  • definitive brain death.

Diagnosis


Usually the symptoms are suggestive of certain substances during the inspection of all these signs and sometimes even in the absence of witnesses. The best is to get in contact with someone who knows the victim so that you can find what substances the person usually consumes. The patient's environment often provides a lot of information. In the absence of a suspected substance, a blood test will determine the amount of different molecules taken. Pending the results, vital functions must be maintained.

Treatment


Emergency hospitalization is systematic after an overdose. The subject will remain under observation until the effect of the drugs has completely disappeared. Treatment is tailored according to the drug consumed. Some molecules are known as specific antidotes to drugs, and can be used to antagonize their effects. A detoxification protocol is then proposed until the addict becomes completely sober.

Prevention


The only prevention of overdose is information. It is necessary to know:
  • the risk factors, including the effects caused by the combinations of drugs;
  • the signs of addiction to psychotropic substances.

In addition, a major risk in the use of intravenous drugs is serious transmission of diseases such as hepatitis C and the HIV virus. Syringes can be provided to prevent these complications.
By implementing a process of detoxification, the addict can finally break his addiction.

Related

Original article published by Jeff. Translated by Jeff. Latest update on July 23, 2013 at 11:20 AM by Jeff.
This document, titled "Overdose," is available under the Creative Commons license. Any copy, reuse, or modification of the content should be sufficiently credited to CCM Health (health.ccm.net).